Annals of Global Analysis and Geometry

, Volume 41, Issue 2, pp 253–263 | Cite as

Nonnegatively curved fixed point homogeneous 5-manifolds



Let G be a compact Lie group acting effectively by isometries on a compact Riemannian manifold M with nonempty fixed point set Fix(M, G). We say that the action is fixed point homogeneous if G acts transitively on a normal sphere to some component of Fix(M, G), equivalently, if Fix(M, G) has codimension one in the orbit space of the action. We classify up to diffeomorphism closed, simply connected 5-manifolds with nonnegative sectional curvature and an effective fixed point homogeneous isometric action of a compact Lie group.


Nonnegative curvature Circle action 5-manifold Fixed point homogeneous 

Mathematics Subject Classification (2000)



Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Barden D.: Simply connected five-manifolds. Ann. Math. 82(3), 365–385 (1965)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Berard-Bergery L.: Les variétés Riemanniennes homogènes simplement connexes de dimension impaire á courboure strictement positive. J. Math. Pures Appl. 55(1), 47–67 (1976)MathSciNetMATHGoogle Scholar
  3. 3.
    Bredon G.E.: Introduction to Compact Transformation Groups, Pure and Applied Mathematics, vol. 46. Academic Press, New York, London (1972)Google Scholar
  4. 4.
    Burago D., Yuri B., Ivanov S.: A Course in Metric Geometry, Graduate Studies in Mathematics, vol. 33. American Mathematical Society, Providence, RI (2001)Google Scholar
  5. 5.
    Cheeger J., Gromoll D.: On the structure of complete manifolds of nonnegative curvature. Ann. Math. 96(2), 413–443 (1972)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Galaz-Garcia, F.: Nonnegatively curved fixed point homogeneous manifolds in low dimensions. Geom. Dedicata, to appear. arXiv:0911.1254v1 [math.DG]Google Scholar
  7. 7.
    Galaz-Garcia, F., Searle, C.: Nonnegatively curved 5-manifolds with almost maximal symmetry rank. Preprint (2011) (see arXiv:0906.3870v1 [math.DG])Google Scholar
  8. 8.
    Grove, K.: Critical point theory for distance functions. Differential geometry: Riemannian geometry (Los Angeles, CA, 1990), Proceedings of the Symposium in Pure Mathematics, vol. 54, Part 3, pp. 357–385. American Mathematical Society, Providence, RI (1993)Google Scholar
  9. 9.
    Grove, K.: Geometry of, and via, symmetries. Conformal, Riemannian and Lagrangian geometry (Knoxville, TN, 2000), University Lecture Series, vol. 27, pp. 31–53. American Mathematical Society, Providence, RI (2002)Google Scholar
  10. 10.
    Grove K., Searle C.: Positively curved manifolds with maximal symmetry-rank. J. Pure Appl. Algebr. 91(1–3), 137–142 (1994)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Grove K., Searle C.: Differential topological restrictions curvature and symmetry. J. Differ. Geom. 47(3), 530–559 (1997)MathSciNetMATHGoogle Scholar
  12. 12.
    Grove K., Ziller W.: Curvature and symmetry of Milnor spheres. Ann. Math. 152(1), 331–367 (2000)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Grove K., Wilking B., Ziller W.: Positively curved cohomogeneity one manifolds and 3-Sasakian geometry. J. Differ. Geom. 78(1), 33–111 (2008)MathSciNetMATHGoogle Scholar
  14. 14.
    Hamilton R.S.: Four-manifolds with positive curvature operator. J. Differ. Geom. 24(2), 153–179 (1986)MathSciNetMATHGoogle Scholar
  15. 15.
    Hoelscher C.: Classification of cohomogeneity one manifolds in low dimensions. Pac. J. Math. 246(1), 129–185 (2010)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Kollár J.: Circle actions on simply connected 5-manifolds. Topology 45(3), 643–671 (2006)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Orlik, P., Raymond, F.: Actions of SO(2) on 3-manifolds, Proceedings of the Conference on Transformation Groups (New Orleans, La., 1967), pp. 297–318. Springer, New York (1968)Google Scholar
  18. 18.
    Perelman, G.: The entropy formula for the Ricci flow and its geometric applications. Preprint (2002), arXiv:math/0211159v1 [math.DG].Google Scholar
  19. 19.
    Perelman, G.: Ricci flow with surgery on three-manifolds. Preprint (2003), arXiv:math/0303109v1 [math.DG]Google Scholar
  20. 20.
    Raymond F.: Classification of the actions of the circle on 3-manifolds. Trans. Am. Math. Soc. 131, 51–78 (1968)MathSciNetMATHGoogle Scholar
  21. 21.
    Searle C.: Cohomogeneity and positive curvature in low dimensions. Math. Z. 214(3), 491–498 (1993)MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Searle C.: Corrigendum. Math. Z. 214(3), 491–498 (1993)MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    Searle C., Yang D.: On the topology of nonnegatively curved simply-connected 4-manifolds with continuous symmetry. Duke Math. J. 74(2), 547–556 (1994)MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Smale S.: On the structure of 5-manifolds. Ann. Math. 75(2), 38–46 (1962)MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Verdiani L.: Cohomogeneity one Riemannian manifolds of even dimension with strictly positive sectional curvature, I. Math. Z. 241, 329–339 (2002)MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    Verdiani L.: Cohomogeneity one manifolds of even dimension with strictly positive sectional curvature. J. Differ. Geom. 68(1), 31–72 (2004)MathSciNetMATHGoogle Scholar
  27. 27.
    Wallach N.: Compact homogeneous Riemannian manifolds with strictly positive curvature. Ann. Math. 96, 277–295 (1972)MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    Wilking B.: Positively curved manifolds with symmetry. Ann. Math. 163(2), 607–668 (2006)MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    Wilking, B.: Nonnegatively and positively curved manifolds. Surveys in differential geometry. vol. XI, Surveys in differential Geometry, vol. 11, pp. 25–62. International Press, Somerville, MA (2007)Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2011

Authors and Affiliations

  1. 1.Mathematisches InstitutWWU MünsterMünsterGermany

Personalised recommendations